Florida, 2008

Hail in Florida, January 22, 2008

January 22, 2008 · NWS TBW · 2 events in 1 county or zone

A sea breeze boundary from earlier in the afternoon interacted with upper level energy moving across north-central Florida and the eastern Gulf waters to produce numerous thunderstorms across parts of west central Florida. Very cold temperatures aloft allowed for large hail to form in these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A sea breeze boundary from earlier in the afternoon interacted with upper level energy moving across north-central Florida and the eastern Gulf waters to produce numerous thunderstorms across parts of west central Florida. Very cold temperatures aloft allowed for large hail to form in these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 22, 8:56 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 22, 8:56 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
856 PM EST TUE JAN 22 2008

.UPDATE...WE HAD SOME SEA BREEZE BOUNDARY ACTIVITY TODAY...
SOMETHING WE NORMALLY DONT HAVE TO DEAL WITH IN JANUARY. SHOWERS
AND AN OCCASIONAL THUNDERSTORM DEVELOPED OVER CHARLOTTE AND LEE
COUNTIES THIS AFTERNOON AND MOVED NORTHEAST WITH ADDITIONAL
DEVELOPMENT NORTHWARD ALONG THE SEA BREEZE BOUNDARY. A FEW AIRMASS
SHOWERS ALSO DEVELOPED OVER THE INTERIOR IN HIGHLANDS AND POLK
COUNTIES. MEANWHILE...THE LARGE AREA OF SHOWERS AND THUNDERSTORMS
THAT DEVELOPED OVER THE WARM GULF LOOP CURRENT MOVED STEADILY
EASTWARD...REACHING THE LEVY COUNTY COAST A FEW HOURS AGO. THIS
AREA IS NOW MAINLY STEADY LIGHT TO MODERATE RAIN WITH A FEW
EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS. ALL OF THIS LED TO
FREQUENT UPDATES TO THE POINT AND CLICKS ON THE WEB.

FOR THE REST OF THE NIGHT...HAVE POSTED 80 TO 100 PERCENT RAIN
CHANCES FOR LEVY COUNTY WITH A BLEND DOWN TOWARD 30 PERCENT DOWN
TO PASCO COUNTY. THE RESIDUAL SEA BREEZE ACTIVITY THAT IS MOVING
NORTH IS NOW OVER CITRUS COUNTY AND HAS INTERSECTED THE MAIN RAIN
AREA. THIS COULD LEAD TO A FEW STRONGER THUNDERSTORMS ALONG THE
NATURE COAST...SO WE WILL BE WATCHING RADAR TRENDS CLOSELY.

THE SOUTH SHOULD STAY MAINLY DRY NOW THAT HEATING HAS ENDED...BUT
SHOWERS ARE REDEVELOPING OVER THE GULF WATERS OFFSHORE PINELLAS
COUNTY...SO EXPECT SOME SHOWERS TO MOVE ONSHORE THIS EVENING. SOME
RAIN COULD MOVE ACROSS OUR CENTRAL ZONES INCLUDING THE TAMPA BAY
AREA TONIGHT AS ADDITIONAL ACTIVITY IN THE GULF MOVES EASTWARD.
WILL TREND DOWN TO 20 PERCENT THOUGH AFTER MIDNIGHT HERE...WITH
JUST 10 PERCENT SILENT POPS FOR CHARLOTTE AND LEE.

ZONE UPDATES WILL BE OUT BY 915 PM.

&&

.AVIATION...MAIN CONCERN TONIGHT IS SHOWER AND TSTM ACTIVITY ALONG
AND AHEAD OF THE TROUGH. IN GENERAL...CLOUDS ARE THICKENING ATTM
WITH LOWERING CIGS AND LOCAL MVFR CONDITIONS. WILL INCLUDE TEMPO
PERIODS OF IFR CONDITIONS TONIGHT FOR OUR NORTHERN TERMINALS ASSOC
WITH SHOWER AND TSTM ACTIVITY COMING IN FROM THE WEST. SINCE THE
TROUGH WILL ONLY MAKE SLOW PROGRESS ACROSS THE AREA...RISK FOR
SCATTERED SHOWERS AND TSTMS WILL CONTINUE DURING THE DAYTIME
WEDNESDAY.

&&

.MARINE...NO SIGNIFICANT UPDATES PLANNED FOR THE COASTAL WATERS
EXCEPT FOR THE WATERS WITH BEST RAIN CHANCES REMAINING NORTH OF
TARPON SPRINGS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/MARINE...JILLSON
AVIATION...PETRO
Hazardous weather outlook, Jan 22, 5:27 AM EST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EST TUE JAN 22 2008

FLZ039-042-043-048>052-055>057-060>062-065-221600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
527 AM EST TUE JAN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...WIND AND SEA IMPACT...
EAST WINDS OF 15 TO 20 KNOTS ON THE GULF WATERS...WITH SEAS UP TO
5 FEET BEYOND 20 NM...WILL BE DIMINISHING DURING THE MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL INCREASE ON THE COASTAL WATERS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RKR

In the hours before

Special weather statement, Jan 22, 6:10 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
610 PM EST TUE JAN 22 2008

FLZ055-060-230000-
MANATEE-SARASOTA-
610 PM EST TUE JAN 22 2008

...FUNNEL CLOUDS ARE POSSIBLE IN SOUTHERN MANATEE AND NORTHWESTERN
SARASOTA COUNTIES...

AT 6 PM EST...A REPORT OF A FUNNEL CLOUD NEAR NORTH PORT AT 525 PM
WAS RELAYED TO THE NATIONAL WEATHER SERVICE. THERE WERE NO REPORTS
OF THE FUNNEL REACHING THE GROUND...AND THERE IS NO INDICATION OF A
TORNADO AT THIS TIME. DOPPLER RADAR SHOWED THESE SHOWERS MOVING
NORTH AT 15 MPH.

THESE SHOWERS ARE NOW MOVING THROUGH NORTHERN SARASOTA AND SOUTHERN
MANATEE COUNTIES...FROM JUST EAST OF FRUITVILLE TO NEAR HIDDEN RIVER.

FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES.
MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2759 8257 2745 8220 2720 8215 2731 8246
      2748 8267
TIME...MOT...LOC 2304Z 164DEG 14KT 2734 8241 2727 8222

63
Special weather statement, Jan 22, 6:30 PM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
630 PM EST TUE JAN 22 2008

FLZ051-230015-
HILLSBOROUGH-
630 PM EST TUE JAN 22 2008

...GUSTY SHOWERS WILL AFFECT NORTHWEST HILLSBOROUGH COUNTY...

SHOWERS...AND PERHAPS A THUNDERSTORM...MOVING NORTH AT 15 MPH...
WILL AFFECT TOWN N COUNTRY AND WEST PARK...UNTIL 715 PM EST.
GUSTY WINDS UP TO 40 MPH WILL OCCUR WITH THESE SHOWERS.

EJ
Special weather statement, Jan 22, 10:18 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1018 PM EST TUE JAN 22 2008

FLZ042-048-230400-
HERNANDO-CITRUS-
1018 PM EST TUE JAN 22 2008

...STRONG THUNDERSTORMS WILL AFFECT CITRUS COUNTY...

A THUNDERSTORM...MOVING NORTHEAST AT 20 MPH...WILL AFFECT
CHASSAHOWITZKA...HOMOSASSA SPRINGS AND CRYSTAL RIVER...UNTIL 1100 PM
EST. GUSTY WINDS OF 30 TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

RD
Special weather statement, Jan 22, 10:40 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1040 PM EST TUE JAN 22 2008

FLZ049-051-230415-
HILLSBOROUGH-PASCO-
1040 PM EST TUE JAN 22 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHWEST HILLSBOROUGH AND SOUTH
CENTRAL PASCO COUNTIES...

...MOVING NORTHEAST AT 20 MPH...WILL AFFECT ODESSA...LUTZ AND LAND O
LAKES...UNTIL 1115 PM EST. GUSTY WINDS OF 30 TO 40 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL
UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL
CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

RD

The radar

The Tampa radar (KTBW), 54 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hillsborough

When
January 22, 10:52 PM EST to 11:07 PM EST
Where
Hillsborough County, 0.92 mi NW of Lake Fern
Measured
0.75 in hail
Reported by
Public
Coordinates
28.160, -82.590

Hail with the diameter of a penny was reported to have fallen for 15 minutes and covered the ground.

Hail, Hillsborough

When
January 22, 10:58 PM EST to 11:08 PM EST
Where
Hillsborough County, 1.51 mi NNW of Lake Fern
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.170, -82.590

Hail the size of a quarter was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66551, 67676.